Tornadoes · United States · Iowa · 2019

EF1 tornado, Loster to Rock Rapids, Iowa, August 17, 2019

From Loster to Rock Rapids, this EF1 tornado ran 7.0 miles across Lyon County on August 17, 2019, touching down at 10:34 PM CDT and reaching 75 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 17, 2019
Touchdown
10:34 PM CDT (03:34 UTC)
Lifted
10:43 PM CDT (03:43 UTC)
On the ground
9 minutes
Path length
7.0 miles (11.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Lyon County
Touchdown point
43.421, -96.272
Lift-off point
43.406, -96.137
Record number
1908172134-01

The damage survey

16 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Leaning power poles, one was snapped and a second was almost snapped
  • Door was open to west when storm hit.
  • Grain bin was mostly full of corn.
  • Tree was rotted in the middle.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

As a strong upper level wave pushed into the western Dakotas during the evening hours, isolated supercellular storms developed across central South Dakota and moved through areas west of the James River. With 2000-2500 J/kg of MLCAPE and deep layer shear of 35 to 45 knots, the isolated storms produced hail up to golf ball size. Soon, an increasing amount of DCAPE of 1000-1250 J/kg and increase in 0-3 km shear with development of a strong low-level jet aided in the transition to enhanced linear structures, which then developed a series of mesovortices as the line moved into far eastern South Dakota, southwest Minnesota and northwest Iowa. Several brief tornadoes developed with mesovortices in southwest Minnesota and northwest Iowa, along with areas of enhanced wind damage.

A tornado touched down 5 miles west of Rock Rapids, just east of Fig Avenue north of 160th Street, marked by damage to a corn field. The tornado traveled in a general east-southeast direction, striking a farmstead and flattening a silo within the first half-mile of its track. Within another minute, the tornado slashed through another farmstead, causing significant damage to a grain bin, large trees, and removed roofing from a home and a livestock shed. Around three miles west-southwest of Rock Rapids, several power transmission poles were broken. As the tornado passed just south of Rock Rapids, damage was mainly to trees, with several uprooted. The final structural damage occurred south of Rock Rapids just east of U.S. Highway 75 with roof panels torn off another livestock shed. The tornado lifted just over 2 miles southeast of Rock Rapids after crossing County Road K52. The average path width was 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 23:17 UTC and running to 04:48 UTC.

Issued (UTC)ExpiredProductOffice
23:17 UTC04:48 UTCSevere Thunderstorm WatchFSD
03:41 UTC03:50 UTCTornado WarningFSD
03:46 UTC04:30 UTCSevere Thunderstorm WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 17, 6:14 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 6:14 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
614 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 303 PM CDT Sat Aug 17 2019

The main focus tonight is the increasing threat for strong to severe
thunderstorms across the region.

At 18Z Saturday, a quasi-stationary cool front was located along and
east of a line from Rapid City to Pierre to Aberdeen area. Isolated
showers and thunderstorms could spark across the region early this
afternoon as warm air advects northward, ahead of the main cool
front. However, the main focus for strong to severe storms will be
along the frontal passage late this evening. As we go through the
afternoon and evening hours, instability increases across the region
with surface dewpoint values from the upper 60s to near 70,
increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around
1500-2000 J/kg. These ingredients will support and maintain a very
unstable environment through the evening hours. The cool front will
begin to move east into the region after 00Z Sunday (7 PM CDT), as
the main upper trough over southern Canada/Northern Rockies pushes
the front southeast. The greatest risk for severe weather looks
possible from 03Z to 06Z Sunday in areas along and west of I-29, and
from 05Z to 09Z Sunday for areas east of I-29. This is linked with a
broad area of deep layer shear of 35 to 45 knots and an increasing
south-north LLJ from 30 to 45 knots. Discrete cells of strong to
severe thunderstorms will be possible at the initial stage of this
event; then with increasing DCAPE values of 1000-1500 J/kg, the
threat will mainly be focus on damaging wind as the front moves east
toward I-29 late this evening. With that said, golf ball sized hail
(or slightly larger), as well as damaging wind from 70 to 80 mph are
the main severe threats. With 0-3 km bulk shear around 20-35 knots,
some organized bow echo/isolated tornado cannot be ruled out. SPC
highlights well this severe weather threat with an Enhanced Risk
over most of the CWA on its Day 1 outlook. The severe weather risk
tapers off from west to east through 06Z-09Z Sunday, though some
lingering showers look possible through early Sunday morning.

It's important to point out that this event seems likely late this
evening into the overnight. Therefore, make sure you have different
ways to receive alerts if having outdoor plans or before heading to
bed. In addition, if severe weather threatens your area, take
shelter immediately and if possible, report any hail/wind/flooding
to the NWS.

Sunday features a nice day. The cool front moves eastward into
the Upper Mississippi Valley by early Sunday morning. Behind this
system, surface high pressure builds in from the northwest,
bringing drier and cooler conditions into the region. With a drier
airmass, light winds, afternoon dewpoints in the upper 50s, and
highs from the mid 70s to near 80, it will be a great day for
outdoor activities.

.LONG TERM...(Sunday Night through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Beyond Sunday night, the pattern looks relatively quiet and dry for
most areas, but warm temperatures and humidity return to start the
workweek.

As the surface high pressure slowly moves east of the CWA, return
flow will make its way and bring temperatures from the mid to upper
80s into the region on Monday. This temperature pattern will likely
remain for Tuesday as well. In fact, Tuesday looks to be the warmest
day of the week with daytime temperatures mainly in the upper 80s to
near 80.

A broad area of theta-e advection slides northeast from central NE
on Monday ahead of a mid-level shortwave approaching the area by
Monday night. At this moment, confidence is marginal/low; however,
some hit/miss showers or storms cannot be ruled out during the
overnight hours.

After midweek, thunderstorm chances will again be possible Tuesday
night into Wednesday as a surface low and associated frontal
boundary move in. The main story will be cooler than average
temperatures through the end of the week. This is in response to
strong surface high pressure moving southward from the International
Border/Northern Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Aug 17 2019

Main concern through this TAF period is potential for strong to
severe storms mainly after 02z. Expect storms to be more isolated
to scattered across the area this evening. The main event arrives
in south central after 02z and is expected to form a line of
storms as it tracks east through the forecast area into the early
morning hours Sunday. Hail and lightning will be a threat, but as
the storms form a line, damaging wind will become a greater
threat. Have added thunderstorm mention in the KFSD and KHON TAF
however chances are a less certain for KSUX, so will keep VCTS.

Cooling behind the line of storms running into the abundant low
level moisture may result in an area of MVFR-locally IFR stratus,
and main question there is how long into the morning will these
conditions persist. Low level mixing should allow the low clouds
to gradually break up from northwest to southeast, lingering at
KSUX and other parts of northwest Iowa into the early afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, Aug 17, 4:49 AM CDT, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Sat Aug 17 2019

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
181000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
449 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A few morning thunderstorms may be possible. Severe weather is not
expected with this activity.

Strong to severe storms are expected to develop late this
afternoon across central and northern South Dakota and begin to
track southeast this evening and tonight. Thunderstorms, initially
discrete in nature, will begin to merge into a line as they move
southeast late this evening.

Large hail up to 2 inches in diameter, along with straight line
winds up to 80 mph will be possible as storms move east towards
I-29 after dark. An isolated tornado cannot be ruled out, with the
greatest risks in south central South Dakota.

Thunderstorms will continue to track into southwest Minnesota and
northwest Iowa after midnight with a continued severe weather risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6pm from Huron to
Chamberlain, and after 9pm from Marshall to Sioux Falls and
Yankton.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
449 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible through mid-morning. The risk
for severe storms is low with this activity.

Scattered strong to severe storms may develop across northeast
Nebraska and northwest Iowa after 5pm this afternoon and into the
evening. golf ball size hail and winds to 60 mph may be possible.

A broken line of strong to severe storms will move southeast
towards the area after dark. These storms will bring the risk of
strong winds to 70 mph along with ping pong size hail as they move
through early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm this afternoon and into
the overnight hours.

In the hours before

Local storm report, Aug 17, 9:11 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     FORESTBURG              44.02N 98.11W
08/17/2019  M55 MPH          SANBORN            SD   MESONET

            RWIS STATION.

&&
Local storm report, Aug 17, 9:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     PLANKINTON              43.72N 98.48W
08/17/2019  M65 MPH          AURORA             SD   MESONET

            RWIS STATION.

&&
Local storm report, Aug 17, 9:39 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     CANOVA                  43.88N 97.50W
08/17/2019  M58 MPH          MINER              SD   MESONET

            CWOP STATION.

&&
Local storm report, Aug 17, 9:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             10 N COLMAN             44.13N 96.82W
08/17/2019  M0.50 INCH       MOODY              SD   TRAINED SPOTTER

&&
Local storm report, Aug 17, 9:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     MADISON                 44.01N 97.11W
08/17/2019  M59 MPH          LAKE               SD   ASOS

&&
Local storm report, Aug 17, 10:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     FLANDREAU               44.05N 96.60W
08/17/2019  M54 MPH          MOODY              SD   MESONET

            SDSU STATION.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

3.6 hours before the tornado, 233 km from the path. August 18, 2019.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2507 joules per kilogram, CIN -157, lifted condensation level 1367 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2507 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
4652 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.5
Supercell composite
22.8
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

8.4 hours after it, 233 km from the path. August 18, 2019.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1815 joules per kilogram, CIN -44, lifted condensation level 652 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1815 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
443 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Luverne (LYV), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:36 UTC73.466.2150° 8 kt1004.4
01:56 UTC71.666.2150° 5 kt1005.1
02:16 UTC71.666.2140° 6 kt1005.4
02:38 UTC71.666.2140° 7 kt1005.1TS
02:55 UTC71.666.2150° 8 kt1004.4
03:16 UTC71.666.2160° 10 kt1004.1VCTS
03:35 UTC71.664.4280° 36 kt471009.5+TSRA
03:39 UTC66.259260° 18 kt471008.5+TSRA
03:57 UTC5957.2270° 13 kt221008.1+TSRA
04:15 UTC60.859320° 16 kt251007.5TSRA
04:16 UTC60.859330° 16 kt251007.1TSRA
04:35 UTC62.659340° 17 kt271007.1TSRA
04:39 UTC62.657.2340° 15 kt271007.1TSRA
04:57 UTC62.657.2360° 11 kt191006.1TSRA
05:15 UTC62.657.220° 5 kt1006.1-TSRA
05:16 UTC62.657.230° 6 kt1005.8-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 46 km away, was scanning. The volume nearest the touchdown began at 03:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:34 UTCTORNADO5 W Rock RapidsLyon, IALATE REPORT, CORN FLATTENED.
03:41 UTCTORNADO1 Se Rock RapidsLyon, IATIME ESTIMATED BASED ON RADAR. ADDITIONAL DETAIL FROM STORM SURVEY WILL BE COMPLIED MONDAY, 8-19-2019.
04:01 UTCTSTM WND DMG1 Ssw SibleyOsceola, IASEVERAL GRAIN BINS DAMAGED. ROAD SIGNS BENT OVER ON THE SOUTH EXIT TO SIBLEY FROM HIGHWAY 60.
04:01 UTCTSTM WND DMGSibleyOsceola, IADAMAGE TO METAL SHED AND MANY TREES DOWN. REPORT VIA SOCIAL MEDIA.
04:02 UTCTSTM WND DMG2 Se SibleyOsceola, IADAMAGE TO GRAIN BINS. BOLTS HOLDING EMPTY BIN IN PLACE BROKEN WITH BIN LIFTED/SHIFTED FROM ORIGINAL POSITION. TOP COLLAPSED IN ON NORTHWEST SIDE. WIND ESTIMATED 85 MPH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 17, 2019

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1710:54 PM CDTEF1Murray, MN3.975$200,000
August 1710:59 PM CDTEF0Nobles, MN4.040$10,000
August 1710:59 PM CDTEF0Murray, MN0.850
August 1711:08 PM CDTEF0Murray, MN0.950$25,000
August 1711:14 PM CDTEF0Murray, MN1.150$50,000
August 1711:25 PM CDTEF0Cottonwood, MN0.520

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.